• Users Online: 79
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2022  |  Volume : 2  |  Issue : 4  |  Page : 965-966

Bilateral allergic contact dermatitis due to Netarsudil


Glaucoma Services, Sankara Eye Hospital, Coimbatore, Tamil Nadu, India

Date of Submission18-Jul-2022
Date of Acceptance10-Aug-2022
Date of Web Publication11-Oct-2022

Correspondence Address:
Dr. Mithun Thulasidas
Glaucoma Services, Sankara Eye Hospital, Sathy Road, Sivanandapuram, Coimbatore, Tamil Nadu – 641 035
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_1750_22

Rights and Permissions
  Abstract 


Netarsudil is a rho-associated coiled-coil-containing protein kinase inhibitor and norepinephrine transporter inhibitor, which decreases the intra-ocular pressure by increasing the aqueous outflow and decreasing the aqueous production. However, netarsudil has been reported to cause adverse effects attributed to its vasodilator property. The common side effects associated with its use are conjunctival hyperemia, corneal verticillata, and conjunctival hemorrhages. This report describes a case of allergic contact dermatitis 3 months after initiating netarsudil eye drops in a 78-year-old man.

Keywords: Allergic contact dermatitis, glaucoma, netarsudil, ROCK inhibitor


How to cite this article:
Thulasidas M, Sasidharan A, Gupta T. Bilateral allergic contact dermatitis due to Netarsudil. Indian J Ophthalmol Case Rep 2022;2:965-6

How to cite this URL:
Thulasidas M, Sasidharan A, Gupta T. Bilateral allergic contact dermatitis due to Netarsudil. Indian J Ophthalmol Case Rep [serial online] 2022 [cited 2022 Nov 27];2:965-6. Available from: https://www.ijoreports.in/text.asp?2022/2/4/965/358158



Netarsudil is a rho-associated coiled-coil-containing protein kinase (ROCK) inhibitor approved by the United States Food and Drug Administration in December 2017 for reducing the elevated intra-ocular pressure (IOP) in patients with open-angle glaucoma or ocular hypertension.[1] It reduces IOP by increasing the aqueous outflow facility through ROCK inhibition, decreases aqueous production by norepinephrine transporter (NET) inhibition, and decreases episcleral venous pressure.[2] However, the efficacy of netarsudil was slightly over-shadowed by its clinical safety data versus competitors in clinical trials. The common adverse effects associated with the use of netarsudil were conjunctival hyperemia, corneal verticillata, and conjunctival hemorrhages.[1],[2] Here, we report a case of netarsudil-induced allergic contact dermatitis in a 78-year-old man.


  Case Report Top


A 78-year-old man, who had undergone Descemet membrane endothelial keratoplasty (DMEK) in the left eye (LE) 2 years ago, was referred to us for control of raised IOP. He had been treated with glaucoma medications in LE for the past 2 years. Ocular examination revealed a visual acuity of no light perception in the right eye (RE) and hand movements in LE. The IOP was 20 mmHg in RE and 29 mmHg in LE on tonopen. Slit-lamp examination showed a failed graft in RE with no fundus view and a healthy graft with a stable retropupillary iris claw intra-ocular lens and patent peripheral iridectomy in LE. The optic disc was pale in LE with an attached retina. He was using timolol maleate 0.5% and brimonidine tartrate 0.2% twice daily in LE. However, because of uncontrolled IOP, netarsudil 0.02% (RaikiTM, Sun Pharmaceutical Industries Ltd., India) once daily was added in LE. The IOP came down to 19 mmHg at 1 month follow-up, and the patient was advised to continue the medications. Three months later, painful and itchy erythemas appeared on the peri-ocular region of both his eyes [Figure 1]. On history asking, it was found that he was using netarsudil 0.02% eye drops in both eyes. A diagnosis of allergic contact dermatitis because of netarsudil was suspected. The patient was asked to stop the medication and started on a topical corticosteroid. One week later, the erythema disappeared, and he was free of symptoms by avoiding contact with the eye drops.
Figure 1: Bilateral peri-ocular erythemas 3 months after starting netarsudil eye drops suggestive of allergic contact dermatitis

Click here to view



  Discussion Top


Patient-specific medication selection for glaucoma management is based on the side-effect profile, interactions, contraindications, IOP-lowering efficacy, and dosing frequency of the medication. Netarsudil reduced IOP by 20–40%, akin to guideline-recommended first-line therapies for open angle glaucoma and ocular hypertension.[1] Patient adherence to ocular medications wanes with the increasing need to use multiple ocular hypotensive drugs.[3],[4] Once-nightly dosing of netarsudil may improve its compliance either as monotherapy or as an adjunctive agent in a multi-drug regimen. However, netarsudil has been reported to cause adverse effects attributed to its vasodilator property such as conjunctival hyperemia, cornea verticillata, and conjunctival micro-hemorrhages to the extent that it even leads to withdrawal of the drug.[5] Vasodilatation can also presumably worsen uveitis, although not yet reported in the literature. In our case, the patient who was already on two established glaucoma medications for years without any side effects developed allergic contact dermatitis 3 months after initiating netarsudil eye drops. The accidental use of only netarsudil eye drops by the patient in both eyes made us believe that the adverse effect was because of netarsudil and not other medications. The erythema disappeared after discontinuation of the drug too.

Two cases of allergic contact dermatitis caused by a different ROCK inhibitor, ripasudil 0.4%, were previously reported.[6],[7] Nevertheless, contact dermatitis because of netarsudil was not common, and to the best of our knowledge, such an adverse event was not reported in detail.


  Conclusion Top


Netarsudil is a newer glaucoma drug which has been reported to cause side effects because of its vasodilator property. The present report describes a case of allergic contact dermatitis due to netarsudil, which is a rare adverse effect. As netarsudil will be used more often for the treatment of glaucoma worldwide, we have to look for any similar cases in the future to get a clear picture of the drug's side-effect profile.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Gonzalez LE, Boylan PM. Netarsudil for the treatment of open-angle glaucoma and ocular hypertension: A literature review. Ann Pharmacother 2021;55:1025-36.  Back to cited text no. 1
    
2.
Saha BC, Kumari R, Kushumesh R, Ambasta A, Sinha BP. Status of Rho kinase inhibitors in glaucoma therapeutics-an overview. Int Ophthalmol 2022;42:281-94.  Back to cited text no. 2
    
3.
Boland MV, Chang DS, Frazier T, Plyler R, Friedman DS. Electronic monitoring to assess adherence with once-daily glaucoma medications and risk factors for nonadherence: The automated dosing reminder study. JAMA Ophthalmol 2014;132:838-44.  Back to cited text no. 3
    
4.
Robin AL, Novack GD, Covert DW, Crockett RS, Marcic TS. Adherence in glaucoma: Objective measurements of once-daily and adjunctive medication use. Am J Ophthalmol 2007;144:533-40.  Back to cited text no. 4
    
5.
Tanihara H, Inatani M, Honjo M, Tokushige H, Azuma J, Araie M. Intraocular pressure lowering effects and safety of topical administration of a selective ROCK inhibitor, SNJ-1656, in healthy volunteers. Arch Ophthalmol 2008;126:309-15.  Back to cited text no. 5
    
6.
Kusakabe M, Imai Y, Natsuaki M, Yamanishi K. Allergic contact dermatitis due to ripasudil hydrochloride hydrate in eye-drops: A case report. Acta Derm Venereol 2017;98:278-9.  Back to cited text no. 6
    
7.
Sotozono A, Arakawa Y, Tamagawa-Mineoka R, Masuda K, Katoh N. Allergic contact dermatitis due to ripasudil in eye drops. Contact Dermatitis 2021;85:379-80.  Back to cited text no. 7
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed303    
    Printed4    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]